Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 170, NWS Columbia, SC

August 5, 2003Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 5, 2003, 3:32 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 3:32 PM EDT (19:32 UTC)
Expired
Aug 5, 2003, 4:15 PM EDT
In force
43 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 2:45 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

469 
WUUS52 KCAE 051932
SVRCAE
SCC063-079-052015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
331 PM EDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHWESTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
    NORTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 415 PM EDT.

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF CHAPIN..MOVING NORTHEAST
  AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    CHAPIN.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.

LAT...LON 3419 8119 3422 8117 3421 8106 3399 8138
          3398 8145 3405 8149 3408 8146 3408 8141
          3412 8143 3418 8138 3425 8130

CDL/LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:07 PM EDT, 25 minutes earlier.

Area forecast discussion, Aug 5, 3:07 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
307 PM EDT TUE AUG 5 2003

DISC:  18Z SURFACE ANALYSIS SHOWS WEAK TROF ALONG THE MOUNTAINS THIS
AFTERNOON.

SATELLITE SHOWS PARTLY CLOUDY/SUNNY SKIES ACROSS THE AREA THIS
AFTERNOON. 88D SHOWS SHRA/TSRA CONTINUING TO DEVELOP ACROSS THE
NORTHWEST PORTION OF THE CWA THIS AFTERNOON. BOTH GFS/ETA IN GOOD
AGREEMENT WITH OVERALL PATTERN TRENDS THROUGH THE PERIOD. THERE AREA
SOME SUBTLE DIFFERENCES IN SHORTWAVE POSITIONS AND TIMING...BUT BOTH
CONTINUE THE SUMMERTIME TREND OF TROF ACROSS THE EASTERN US AND
RIDGE ACROSS THE WESTERN US. AS FOR EXTENDED...PATTERN CONTINUES.
SPC HAS AREA IN SEVERE THUNDERSTORM WATCH UNTIL 7 PM THIS EVENING.
LOOKS AS THOUGH BEST CHANCE FOR SEVERE WILL BE ACROSS THE NORTHERN
PORTION OF THE CWA LATE THIS AFTERNOON/EARLY EVENING. RUC/MESOETA
SHOWS S/W TO MOVE ACROSS THE AREA DURING THIS PERIOD. MESOETA HAS
ENERGY A BIT FARTHER NORTH...BUT STILL BEST FOCUS ACROSS NORTHERN
CWA. ON WEDNESDAY...TROF REMAINS ACROSS THE AREA...BUT MODELS SHOW
VERY LITTLE IN THE WAY OF SHORTWAVE ENERGY MOVING ACROSS THE AREA.
AT THE SURFACE...WEAK TROF REMAINS ACROSS THE AREA. THIS ALONG WITH
DAYTIME HEATING SHOULD BE SUFFICIENT FOR AFTERNOON SHRA/TSRA. THIS
SHOULD CONTINUE INTO WEDNESDAY EVENING/NIGHT. BETTER CHANCES ACROSS
THE AREA ON THURSDAY WITH BETTER UPPER SUPPORT ALONG WITH SLIGHTLY
STRONGER FRONTAL BOUNDARY/TROF. GUIDANCE AND LOCAL EQUATIONS SIMILAR
THROUGH THE PERIOD WITH BOTH POPS AND TEMPERATURES AND WILL NOT
DIFFER MUCH FROM CONSENSUS NUMBERS.

FCSTID =   77
CAE   72  90  72  88 /  30  40  30  50
AGS   70  90  70  88 /  30  40  30  50
SSC   72  89  72  87 /  30  40  30  50
OGB   71  90  71  88 /  30  40  30  50

.CAE...
GA...NONE.
SC...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT TUESDAY FOR ZONES
SCC025...SCC039...SCC055...SCC057...SCC061...SCC063...SCC071...
SCC079...SCC081...SCC085.

LCV
Hazardous weather outlook, Aug 5, 5:01 AM EDT, 10 hours 31 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-051501-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
501 AM EDT TUE AUG 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
A WARM UNSTABLE AIRMASS IS IN PLACE OVER THE FORECAST AREA TODAY.
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE MIDLANDS AND CSRA
AND TRIGGER WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.
SOME OF THESE STORMS MAY BE SEVERE AND PRODUCE HAIL TO 1 INCH AND
WIND GUSTS TO 60 MPH.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL APPROACH THE MIDLANDS AND CSRA WEDNESDAY AND STALL
OVER THE AREA.  THIS, COMBINED WITH AN UPPER LEVEL SYSTEM, WILL
BRING A CHANCE OF ISOLATED OR WIDELY SCATTERED SEVERE THUNDERSTORMS
WEDNESDAY INTO THURSDAY.

SJN

In the hours before

Special weather statement, Aug 5, 2:13 PM EDT, 1 hour 19 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-052013-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
213 PM EDT TUE AUG 05 2003

A STRONG THUNDERSTORM HAS DEVELOPED NEAR EDGEFIELD IN EDGEFIELD
COUNTY. THE STORM WILL MOVE TO THE NORTHEAST AT 15 MILES PER HOUR.
THE STRONGER STORMS WILL PRODUCE WIND GUST TO 45 MILES PER HOUR...
HAIL TO ONE HALF INCH AND FREQUENT LIGHTNING. THIS STORM WILL MOVE
IN TO EASTERN SALUDA...NORTHWEST AIKEN AND SOUTHWEST LEXINGTON
COUNTIES THROUGH 4 PM.

THE AIRMASS HAS BECOME VERY UNSTABLE AND A FEW THUNDERSTORMS COULD
BECOME SEVERE LATER THIS AFTERNOON.

ELSEWHERE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS  WILL CONTINUE
TO DEVELOP AND BECOME MORE NUMEROUS THROUGH 5 PM.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 10:33 PM EDTFlash Flood WarningCAEChesterfield117 min
Aug 5, 5:43 PM EDTSevere Thunderstorm WarningCAEChesterfield32 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.